Thunderstorm Wind, Boone
- When
- August 11, 10:27 PM CST
- Where
- Boone County, 1.38 mi N of Candlewick Lake
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.370, -88.860
Several trees were blown down along the Long Prairie Trail.
An area of thunderstorms moved across far northern Illinois during the late evening of August 11th into the early morning of August 12th producing scattered wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An area of thunderstorms moved across far northern Illinois during the late evening of August 11th into the early morning of August 12th producing scattered wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 11, 7:52 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 852 PM CDT Fri Aug 11 2023 .UPDATE... Issued at 852 PM CDT Fri Aug 11 2023 We continue to monitor scattered strong to severe storms along a line from northern IA through central WI late this evening. There are lingering questions as to whether the severe risk is able to maintain itself this far southeast as they encounter some low to mid-level dry air and a relative minima in instability across southern Wisconsin. However, a more unstable airmass exists from eastern Iowa into northern Illinois where modest recovery of mid-level moisture has taken place, and low- level moisture remains in tact. In fact, instability across our region appears higher than displayed forecast models given the degree of mixing advertised by CAMS did not occur (re: 00Z DVN RAOB). For this reason, if the storms in Wisconsin are able to push through the pocket of dry air, they may maintain strong to severe intensity while approaching the WI/IL state line as early as 11pm-12am CST. Meanwhile, a separate area of storms continues to percolate in northern Iowa, and have remained somewhat discrete likely in response to strong unidirectional shear profiles oriented somewhat obliquely to the initiating cold front. These may have a better chance of surviving into northern Illinois after midnight given they are on the fringe of the dry airmass in southern Wisconsin. These appear on track to approach northwestern Illinois toward midnight, as well. Whether either area of storms is able to survive into our area tonight, they may maintain strong to severe intensity given appreciable instability and shear in place across the region. In the absence of a pronounced forcing mechanism (other than the surface cold front), coverage may be more scattered than widespread. The main threats would be damaging hail and winds. We continue to message the need to have multiple ways to receive warning information in the event that warnings are issued, especially given the timing of storms being during the overnight hours. Petr/Borchardt && .SHORT TERM... Issued at 400 PM CDT Fri Aug 11 2023 Through Saturday night... Key messages: * An isolated storm or two still can't be ruled out this afternoon, but the window for that to occur is quickly dwindling * Slightly better opportunity for showers and thunderstorms overnight with some potential for severe weather as well. Like this afternoon, this overnight round of storms is not a sure thing, however. The dry mid-level air over the area has held strong and has evidently won the battle with the attempts at convective development thus far this afternoon. Aside from a few isolated showers that formed over northwest Indiana within a clumpier cumulus field that has now moved off to our east, GOES visible satellite imagery has shown the budding cumulus struggling to develop vertical depth this afternoon, and as a result, we have been able to remain largely precipitation-free. Still can't rule out that some additional spotty showers and perhaps an isolated storm or two manage to get going over the next 1-2 hours, particularly within a slightly better looking cumulus field along the surface trough near and south of the Kankakee River Valley, but the window for this to occur is quickly closing. Have trimmed PoPs back for the remainder of this afternoon, but have still maintained some slight chances in the odd event that something manages to sprout. The area should remain dry this evening as subsidence and convective inhibition increase on the backside of our departing afternoon shortwave. Our focus will then be on upstream convection to our northwest that is expected to track towards our forecast area over the course of the evening, potentially reaching our northern counties during the early overnight hours. While widespread severe weather does not appear to be likely with this overnight round of storms, there still appears to be some potential for damaging winds and/or hail overnight, contingent upon storms actually reaching or developing in our forecast area. Dry mid-level air could still be an issue that limits overnight shower/storm coverage, though probably not to the same extent as it has this afternoon as ascent induced by a more prominent incoming shortwave should help moisten the column a bit. Increasing low-level static stability tonight will also necessitate that the upstream convection develops a robust cold pool in order for it to actually make it to our forecast area. If that ends up happening and the dry mid-level air doesn't end up being too much of a hindrance, then a damaging wind threat may persist into at least our northern CWA after midnight. If an expansive MCS doesn't track through our CWA during the early overnight hours, then one other possible forecast scenario for late tonight is that warm air advection and isentropic ascent from the west-southwest generate new convection atop the stable near-surface layer. Shear profiles look to enhance quite a bit overnight as the cores of the upper- and mid-level jets shift over our forecast area, so if mature elevated convection is able to get going this way, it would pose a threat for large hail so as long as it can remain at least semi-discrete. This scenario also hinges upon the mid-levels not being too dry for updrafts to overcome as, if they do end up being too dry, then our forecast area could actually remain largely precipitation-free through the night. Once any lingering shower/storm activity clears the area Saturday morning, the rest of Saturday looks to be dry with clearing skies as high pressure approaches the area from the west. Tomorrow should be another warm day as well with highs in the 80s area-wide except perhaps at our lake-adjacent locales, which may see the influences of a lake breeze in the afternoon. Ogorek && .LONG TERM... Issued at 239 PM CDT Fri Aug 11 2023 Sunday through Friday... A short wave trough will likely drop down the Northern Mississippi River Valley on Sunday. While the strength of the trough remains fairly robust, models have trended more westward with the extent as well as later. A surface low will likely develop in association with the surface and push eastward toward Lake Erie through Monday afternoon. Models have pushed the development to the west and later into the overnight through northeastern Illinois and northwestern Indiana. Dew points are forecast to be in the mid to upper 60 as a surface front sweeps through the area as the lifting mechanism. Elevated lapse rates do not look terribly exciting and CAPE diminishing from the lack of heating. Still cannot rule out isolated thunder to develop out of ahead of the surface boundary, but it looks like the strongest storms are expected to be south and west of the forecast area on Sunday evening. Potentially may want to increase temperatures by a couple degrees for outlying areas, but that will largely depend on cloud cover from upstream development. The system will continue to push eastward on Monday, so potentially some lingering thunder in northwest Indiana or over the lake during the morning hours, but again, without a lengthy amount of heating from the sun, instability looks fairly meager with stronger convection forecast later on Monday for the Ohio River Valley as the boundary moves east. The main impact on Monday will be the stronger northwest winds. Still a lot of uncertainty on how the pressure gradient develops as the surface low tracks east, but as it tightens, winds behind the front will increase as they pivot to the northwest. Firstly, these winds will drive cooler air advection behind the front, dropping afternoon max temperatures from the mid 80s on Sunday to struggling to reach the upper 70s on Monday and Tuesday afternoon. Additionally, with winds expected to gust between 20 to 30 mph, that energy will mix down into the waves and provide for increased swim risk on Lake Michigan, especially for northwest Indiana. A long wave trough develops and gradually sinks down from Canada over the Great Lakes creating northwest flow over Chicagoland. Surface high pressure will try to grow through the end of the week, allowing afternoon temperatures try to get back into the low 80s. There remains a weak wave that passes over northeast Illinois and northwestern Indiana Thursday into Friday. That will likely be the next chance for showers and maybe some thunderstorms, but confidence is low right now due to weak signals of instability this far out in time as well as a much weaker open wave, but with a front passing through and enough moisture present to keep showers and thunderstorms in the extended forecast for the end of the work week. DK && .AVIATION... For the 00Z TAFs... * SCTD SHRA and possibly some ISOLD TSRA overnight Broken line of thunderstorms over northwest WI into southern MN will move southeastward toward the terminal airspace this evening. Current indications are that this activity will be in a weakening phase as it approaches northern IL shortly after midnight. Most likely scenario is that TSRA will dissipate before affecting the terminals, but opted to carry a VCTS in case some storms survive. Even if thunder dissipates as expected before making it to the terminals, there will probably be SCTD SHRA impacting the terminals after midnight. Weak cold front will move across the area early Saturday morning with northwest winds expected behind the front. Will probably see some sporadic gusts late Sat morning into the afternoon, but suspect that if gustiness were to become prevailing, it'd be for just a couple hours in the afternoon. - Izzi && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
937 PM CDT Fri Aug 11 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-130245-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
937 PM CDT Fri Aug 11 2023 /1037 PM EDT Fri Aug 11 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Damaging Wind Risk...up to 60 mph.
Limited Hail Risk...up to quarter size.
Limited Flooding Risk
DISCUSSION...
Thunderstorms are likely overnight, some of which could become
severe.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday morning...
Limited Thunderstorm Risk.
Sunday night and Monday...
Limited Thunderstorm Risk.
Limited Flooding Risk.
Monday night and Tuesday...
High Swim Risk Lake Michigan Shore
Thursday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 30 to 40 mph.
LMZ740>745-130245-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
937 PM CDT Fri Aug 11 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Thunderstorm Wind Gust Risk...up to 50 knots.
Limited Hail Risk...up to quarter size.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Limited Thunderstorm Risk.
Monday through Wednesday...
Hazardous conditions for small craft are likely.
Thursday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Petr
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
6 thunderstorm wind. Local standard time, as filed.
Several trees were blown down along the Long Prairie Trail.
A photo shared on social media showed half of a small tree snapped.
A large sign at an auction house was blown down. Roof and awning damage occurred to at least two buildings.
A photo shared on social media showed damage to the exterior fascia of the roof of a house. Small tree limbs were also blown down.
A tree was blown down on Doty Road at Lucus Road.
Two trees and a fence were blown down at a residence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117228, 1117222, 1117234, 1117233, 1117212, 1117214.